Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS San Diego, CA

August 11, 2012Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 11, 2012, 2:03 PM PDT for Riverside County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 2:03 PM PDT (21:03 UTC)
Expired
Aug 11, 2012, 2:30 PM PDT
In force
27 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 43 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-713 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS56 KSGX 112103
SVRSGX
CAC065-112130-
/O.NEW.KSGX.SV.W.0006.120811T2103Z-120811T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...  THIS      
  INCLUDES THE CITIES OF...MORENO VALLEY...HEMET...AND LAKEVIEW.

* UNTIL 230 PM PDT

* AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF HEMET...AND MOVING NORTHWEST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PERRIS...MARCH AFB AND MARCH FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3381 11734 3400 11723 3388 11695 3369 11699
TIME...MOT...LOC 2102Z 124DEG 5KT 3380 11707

$$

TS
1 follow-up statement
569 
WWUS56 KSGX 112132
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
232 PM PDT SAT AUG 11 2012

CAC065-112141-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-120811T2130Z/
RIVERSIDE CA-
232 PM PDT SAT AUG 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RIVERSIDE COUNTY
HAS EXPIRED...

A SEPARATE SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR THE 
SAME AREA.

LAT...LON 3381 11734 3400 11723 3388 11695 3369 11699
TIME...MOT...LOC 2103Z 124DEG 5KT 3380 11707

$$

JT/PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM PDT, 3 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM PDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT AUG 11 2012

.SYNOPSIS...
CONTINUED WARM THROUGH SUNDAY...ALTHOUGH DAYTIME TEMPERATURES WILL
BE A FEW DEGREES LOWER WEST OF THE MOUNTAINS. OVERNIGHT TEMPERATURES
WILL ALSO LOWER AS HUMIDITY DECREASES. RESIDUAL MONSOONAL MOISTURE
WILL CONTINUE SCATTERED MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS NEAR THE MOUNTAINS THROUGH SUNDAY. DECREASING
MONSOONAL MOISTURE WILL LIMIT THE CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS AFTER SUNDAY. A SHALLOW MARINE LAYER WILL CONTINUE
PATCHY LATE NIGHT AND EARLY MORNING CLOUDS AND FOG NEAR THE
IMMEDIATE COAST WITH A LITTLE GREATER COVERAGE FOR THE FIRST HALF OF
NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS AFTERNOON...GUSTY EAST WINDS CONTINUE IN THE MTNS. SCATTERED
SHOWERS AND TSTMS HAVE DEVELOPED OVER THE SAN BERNARDINO MTNS AND
THE APPLE AND LUCERNE VALLEYS. ISOLATED SHOWERS AND TSTMS HAVE
DEVELOPED OVER THE RIVERSIDE MTNS AND SOUTH OF THE BORDER. STORMS
OVER BAJA ARE DEVELOPING NORTHWARD TOWARDS SAN DIEGO COUNTY.

THROUGH SUNDAY...
A SHORTWAVE TROUGH MOVING EAST ACROSS THE NW STATES WILL WEAKEN THE
HIGH PRESSURE RIDGE THAT HAS DOMINATED THE WESTERN U.S. THIS WILL
RESULT IN A SLIGHT COOLING WEST OF THE MTNS. SE FLOW ALOFT WILL KEEP
ENOUGH MONSOONAL MOISTURE IN THE AREA TO PRODUCE SCATTERED SHOWERS
AND TSTMS OVER THE MTNS AND HIGH DESERTS THIS
AFTERNOON/EVENING...AND AGAIN SUN AFTERNOON/EVENING. THE EASTERLY
COMPONENT OF THE FLOW COULD PUSH STORMS WESTWARD INTO THE INLAND
VALLEYS AS WELL. SLIGHTLY LOWER MOISTURE ON SUNDAY SHOULD REDUCE THE
SHOWER/TSTM COVERAGE SOMEWHAT.

THE MARINE LAYER WILL CONTINUE TO BE PATCHY AND FAIRLY SHALLOW
THROUGH THE WEEKEND...WITH NIGHT AND MORNING LOW CLOUDS AND FOG
BEING RESTRICTED TO THE IMMEDIATE COASTAL AREAS.

MONDAY THROUGH SATURDAY...
A LOW PRESSURE TROUGH OVER THE ERN PAC WILL MOVE TOWARD THE WEST
COAST DURING THE FIRST HALF OF NEXT WEEK...FURTHER WEAKENING THE
UPPER RIDGE AND DISPLACING IT TO THE SE. THIS WILL BRING GENERALLY
COOLER WEATHER WITH DAYTIME TEMPERATURES LOWERING TO NEAR SEASONAL
AVERAGES OR LESS. IT WILL ALSO BRING DRY SW FLOW ALOFT AND A DEEPER
AND MORE EXTENSIVE MARINE LAYER WITH NIGHT AND MORNING LOW CLOUDS
AND FOG SPREADING INLAND TO THE WESTERN PORTIONS OF THE VALLEYS. THE
REDUCTION IN MONSOONAL MOISTURE WILL MAKE IT UNLIKELY THAT
AFTERNOON/EVENING SHOWERS/TSTMS WILL DEVELOP THROUGH WED.

TOWARD THE END OF THE WEEK...THIS TROUGH OF LOW PRESSURE DRIFTS BACK
WESTWARD INTO THE EASTERN PACIFIC AS THE RIDGE BUILDS OVER THE WEST
COAST. MODELS INDICATE THAT THIS COULD DRAW SOME TROPICAL MOISTURE
NORTHWARD FROM A TROPICAL SYSTEM THAT MAY DEVELOP OFF THE SOUTHWEST
COAST OF MEXICO...THEN MOVE TO A POSITION OFF THE CENTRAL BAJA
COAST. HOWEVER...THERE IS STILL SIGNIFICANT UNCERTAINTY IN THIS
SOLUTION.

&&

.AVIATION...
112000Z...COAST/VALLEYS...PATCHY STRATUS CLOUDS WILL ONCE AGAIN
DEVELOP OFF THE COAST THIS EVENING AND PUSH 5-10 MILES INLAND AFT
12/0600Z TONIGHT. EXPECT PERIODS OF BKN/OVC SKIES THROUGH 12/1500Z
AT KCRQ AND KSAN. CONFIDENCE OF TIMING IS LOW DUE TO THE PATCH
NATURE OF THE STRATUS...BUT MOSTLY LIKELY TO OCCUR BETWEEN
12/1000-1500Z. CLOUD BASES AROUND 600 FT MSL AND TOPS 1000 FT MSL.
VIS AT KCRQ MAY DROP BRIEFLY DROP BELOW 6SM BETWEEN 12/1200-1500Z.
OTHERWISE...OCCASIONAL FEW-SCT CLOUDS AT/ABOVE 10000 FEET MSL ARE
EXPECTED THROUGH SUNDAY MORNING.

MTS/DESERTS...ISOLATED-SCATTERED TSTORMS WILL CONTINUE THIS
AFTERNOON...MAINLY OVER THE MTNS THROUGH 12/0100Z...THOUGH SOME
STORMS MAY DRIFT OVER THE DESERT SLOPES. BASES 10000 FEET MSL WITH
TOPS TO 40000 FEET...WITH UPDRAFTS/DOWNDRAFTS. OTHERWISE...SCT-BKN
CLOUDS AT/ABOVE 10000 FEET WITH NO VIS RESTRICTIONS EXPECTED THROUGH
SUNDAY MORNING.

&&

.MARINE...
WEAKENING TROPICAL STORM GILMA WILL BRING A SOUTH 3-4 FOOT/13-15
SECOND SWELL THROUGH TONIGHT...WEAKENING GRADUALLY SUNDAY AND
MONDAY. THUS...SOUTH-FACING BEACHES MAINLY IN ORANGE COUNTY WILL
HAVE 3-6 FOOT SURF...LOCAL 7 FEET. THE WESTERLY FACING BEACHES OF
SAN DIEGO COUNTY WILL EXPERIENCE LITTLE IMPACT WITH ONLY 2-4 FOOT
WAVES EXPECTED SOUTH OF CARLSBAD.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING FOR THE
     COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JT
Hazardous weather outlook, Aug 11, 2:00 PM PDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT AUG 11 2012

CAZ042-043-048-050-055>058-060>062-120200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
200 PM PDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT
WARNING FOR THE LOWER DESERTS.

FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS
LOW...LOCALIZED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONTINUE HOT AND HUMID FOR FAR INLAND AREAS SUNDAY.

FOR SUNDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:20 PM PDTAreal Flood AdvisorySGXRiverside115 min
Aug 11, 12:00 PM PDTAreal Flood AdvisorySGXSan Bernardino92 min
Aug 11, 12:58 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Aug 11, 1:23 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 11, 1:58 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 11, 2:23 PM PDTSevere Thunderstorm WarningSGXRiverside22 min
Aug 11, 2:46 PM PDTSevere Thunderstorm WarningSGXRiverside44 min
Aug 11, 3:05 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego40 min
Aug 11, 3:22 PM PDTAreal Flood AdvisorySGXSan Bernardino113 min
Aug 11, 3:33 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside42 min
Aug 11, 4:40 PM PDTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.